The FDA has announced that Teva Pharmaceuticals USA is expanding its voluntary recall of high blood pressure drug, losartan potassium. The recall started on April 25 in the US and has now been expanded to cover another six lots of bulk losartan potassium USP tablets. The recall is due to an impurity that can cause cancer in some patients with high blood pressure.
The recall, which was first announced on April 25, involved losartan potassium tablets in 25mg and 100mg strengths – they were delivered exclusively to Golden State Medical Supply in what constituted 35 bulk lots. The reason for the voluntary recall was the detection of an impurity called NMBA, which was detected in half a dozen lots of active pharmaceutical ingredient (API) manufactured by Hetero Labs.
According to Teva Pharmaceuticals, the NMBA impurity was detected at levels above 9.82 ppm, which is the FDA's preliminary acceptable exposure limit. When taken at high levels for a long time, NMBA can cause "few patients" to develop cancer.
In a release this week, the FDA revealed that Teva is expanding its recall to include another six masses of losartan potassium USP tablets, two in 50 mg strength and the remaining four in 1
As with the original recall, these newly added recalled bulk lots were sold to Golden State Medical Supply in California, which wrapped the tablets under their own label in bottles from 30 to 1,000 tablets. The FDA describes the 50 mg tablets as oval and green with the LK 50 plunger on one side and the symbol ">" on the other. 100 mg strength tablets are dark green and have LK 100 instead of LK 50.
What to do if you have withdrawn tablets
Do not stop taking the tablets, warns the FDA even if they are covered by this recall. The cause is due to the risk of uncontrolled high blood pressure, which exceeds the known risk of taking tablets containing this impurity. Patients are advised to inform their physician or pharmacist to determine which measures should be taken.